Strong Wind, Jackson
- When
- November 17, 10:00 AM CST to 1:30 PM CST
- Where
- Jackson forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Supercell thunderstorms developed along a pre-frontal low pressure trough over Missouri and then moved east across southern Illinois. Very strong wind fields coupled with moderate amounts of instability resulted in several supercell thunderstorms, some of which produced tornadoes.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Supercell thunderstorms developed along a pre-frontal low pressure trough over Missouri and then moved east across southern Illinois. Very strong wind fields coupled with moderate amounts of instability resulted in several supercell thunderstorms, some of which produced tornadoes. The storms moved through the warm sector of a low pressure system characterized by mixed-layer capes around 1000 j/kg. Southerly surface winds transported rich low-level moisture north of the Ohio River, with dew points in the mid 60's. Areas of partial sunshine immediately preceding the convection bolstered instability. The low level wind shear was very strong, with 0 to 1 km storm-relative helicity at or above 500. Strong southerly surface winds ahead of the storms gusted to around 45 mph from Mount Vernon to Carbondale during the midday hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 17, 5:49 AM CST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
549 AM CST Sun Nov 17 2013
.SHORT TERM...(Today and Tonight)
ISSUED AT 423 AM CST SUN NOV 17 2013
Will have to monitor the embedded linear segment near KPAH at 10Z
closely, but it appears that the severe weather threat for early
this morning may not pan out. We have had some gusts 40 to 50 MPH
generally associated in or close to convective elements, and this
will likely continue through at least daybreak. The current band
of convection should continue to creep eastward and should be
exiting the southeast around 15Z. The latest HRRR was holding onto
it a bit longer til nearly 18Z, so the grids will keep likely pops
through the morning in the far southeast. To the northwest of this
band, little precipitation is expected until early afternoon.
Previous runs of the HRRR and other mesoscale models had been
generating discrete convection over the Evansville Tri State
ahead of the front from midday through mid afternoon. Isolated
supercell storms with the potential for all forms of severe
weather including significant tornadoes would be possible with these
storms if they develop. The latest few HRRR runs have not been
generating the pre-frontal activity, apparently due to some minor
capping developing in the wake of this mornings activity. Will
keep an emphasis in the PoP fields over the Tri State area through
the afternoon, but it will only be good chance to low end likelies
due to the discrete nature of the storms, if they can develop.
The one thing that seems to be a given in all of the models is for
a broken line of most likely discrete supercell thunderstorms to
develop southward along the eastward advancing cold front. This
activity should enter the far northwest portions of southern
Illinois around 19Z, and then continue to develop southward as the
whole line moves east through the afternoon. All of the convection
is expected to be east of the area by 00Z. Southeast Missouri as
well as the Purchase area of west Kentucky may come through this
event unscathed, as the frontal convection moves/develops
southeastward from southern Illinois into the Lakes and Pennyrile
region of west Kentucky late this afternoon. The full gamut of
severe weather will be possible with the frontal convection,
including significant tornadoes. These frontal storms may begin to
coalesce into a line or at least linear segments before exiting
the area. This would result in more of a bowing/damaging wind
threat.
As for the Wind Advisory, only the raw NAM winds are in support,
but given observations this morning the Advisory looks good. Did
modify the winds a bit to emphasize the northern half of the
southern Illinois and the Evansville Tri State for the strongest
winds. However, guidance has trended considerably lower with the
winds behind the cold front, so decided to expire the Advisory at
23Z, instead of the original 02Z.
High pressure will build across the area tonight. Modest west
northwest winds will bring much drier and cooler air to the
region. Did not stray too far from guidance for lows tonight.
Generally favored the warm side of guidance for highs today.
.LONG TERM...(Monday through Saturday)
ISSUED AT 423 AM CST SUN NOV 17 2013
Not much overall change for the extended portion of the forecast.
There is good model agreement with the synoptic features
influencing the area through Thursday, then there is much
divergence. Look for high pressure to finally settle over the
area Monday evening, allowing for good radiational cooling
overnight into Tuesday morning. Definitely undercut guidance for
lows Monday night.
The surface high will shift quickly east Tuesday into Tuesday
night, allowing for weak return southeasterly flow across the
area. As the flow aloft become southwesterly heading into Wednesday,
clouds will begin to increase, and a disturbance will bring a
chance of showers to the area Wednesday night into Thursday.
The ECMWF continues to have a dominant northern stream system and
brings Arctic surface high pressure into the area beginning late
Thursday. The GFS has a stronger southern stream which effectively
holds off the Arctic airmass about 24 hours later. Both models
indicate a decent chance of showers Thursday night into Friday,
but the temperatures would be much warmer if the GFS is right.
Tremendous bust potential here. This forecast still leans a bit
toward the warmer GFS solution. Both models are now clearing the
area out by Saturday morning with somewhat modified Arctic high
pressure building over the region.
&&
.AVIATION...
ISSUED AT 547 AM CST SUN NOV 17 2013
For the 12z Sunday WFO PAH TAF issuance, kept MVFR ceilings in
place through the frontal passage at each location. For
Thunderstorms, the use of vicinity thunder was kept given the
variability and coverage of thunderstorm this after over each of
the sites. Near term changes may be required as the frontal
boundary and associated convection move through later today.
Withing 1 to 3 hours of the cold frontal passage, skies were
cleared out and winds/wind gusts were reduced dramatically.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until 5 PM CST this afternoon FOR ILZ075>078-
080>094.
MO...WIND ADVISORY until 5 PM CST this afternoon FOR MOZ076-086-087-
100-107>112-114.
IN...WIND ADVISORY until 5 PM CST this afternoon FOR INZ081-082-
085>088.
KY...WIND ADVISORY until 5 PM CST this afternoon FOR KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...DRS
AVIATION...SmithHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 931 AM CST SUN NOV 17 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 931 AM CST SUN NOV 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A HIGH RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EARLY EVENING FOR AREAS ALONG AND NORTH OF INTERSTATE 64...FROM AROUND MOUNT VERNON ILLINOIS...EASTWARD THROUGH PRINCETON AND WINSLOW INDIANA. A MODERATE RISK IS FORECAST FOR MOST OF THE REMAINDER OF THE AREA...MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER. A SLIGHT RISK IS FORECAST FOR SOUTHEAST MISSOURI. DISCRETE SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT BEGINNING BY MIDDAY ACROSS PORTIONS OF CENTRAL ILLINOIS AND MISSOURI. THESE STORMS WILL DEVELOP AND MOVE RAPIDLY TO THE EAST OR NORTHEAST. BEHIND THESE STORMS...A LINE OF SEVERE STORMS ARE LIKELY TO DEVELOP SOUTHWARD ALONG AN ADVANCING COLD FRONT THROUGH THE AFTERNOON HOURS. ANY STORMS THAT FORM THIS AFTERNOON WILL POSE A RISK OF DAMAGING WINDS...LARGE HAIL...AND TORNADOES. THIS IS A RARE ENVIRONMENT SUPPORTIVE OF A HIGH END SEVERE WEATHER EVENT. LARGE...LONG LIVED AND LONG TRACK TORNADOES ARE A DISTINCT POSSIBILITY LATER TODAY! OUTSIDE OF THUNDERSTORMS...STRONG SOUTH WINDS WILL STILL GUST OVER 40 MPH AT TIMES TODAY. A WIND ADVISORY IS NOW IN EFFECT UNTIL 5 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATER TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 415 AM CST SUN NOV 17 2013 ILZ090-094-KYZ005>008-010>013-171100- CALDWELL KY-CRITTENDEN KY-GRAVES KY-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-POPE IL-TRIGG KY- 415 AM CST SUN NOV 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN POPE AND SOUTHEASTERN MASSAC COUNTIES IN SOUTHERN ILLINOIS...AND NORTHERN GRAVES...EXTREME SOUTHERN CRITTENDEN...SOUTHERN CALDWELL...NORTHERN TRIGG...NORTHERN MARSHALL...EASTERN MCCRACKEN...LYON AND SOUTHERN LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 500 AM CST... AT 411 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SMALL LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS BETWEEN 45 AND 55 MPH...ALONG A LINE EXTENDING FROM METROPOLIS TO LOVELACEVILLE TO 5 MILES SOUTH OF LOVELACEVILLE...AND MOVING EAST AT 60 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... REIDLAND...CALVERT CITY...BENTON...EDDYVILLE...PRINCETON...CADIZ... LEDBETTER...ENERGY...COBB...HAMLETSBURG...SMITHLAND...SYMSONIA... DYCUSBURG...GRAND RIVERS...KUTTAWA AND ROCKCASTLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
814 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD ROCKPORT 37.88N 87.05W
11/17/2013 SPENCER IN PUBLIC
WATER TOO DEEP ALONG SEVERAL PRIMARY AND SECONDARY ROADS
FOR VEHCILES TO PASS THROUGH IN NUMEROUS LOCATIONS.
&&
SMITTYThe Paducah radar (KPAH), 96 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
8 tornado, 4 strong wind, 3 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.
Ham radio operators reported a wind gust to 70 mph.
Several trees were snapped during this brief touchdown on the north side of Interstate 64. Peak winds were estimated near 105 mph.
This tornado touched down on the southwest side of Sims. It quickly intensified and destroyed a double wide mobile home on the northeast side of Sims. The tornado continued northeast and crossed Highway 15, producing tree and power pole damage. The tornado moved east across the Wayne County landfill, damaging the building on the grounds. The tornado continued into the north side of Fairfield, producing mainly minor damage to homes. Peak winds in this tornado were estimated near 135 mph. The maximum intensity was on the northeast side of Sims.
This tornado began in extreme eastern Wayne County about one mile from the Edwards County line. The peak intensity rating in Wayne County was EF-1, but the tornado strengthened to EF-2 in Edwards County. In Wayne County, damage was mainly to trees, many of which were snapped or uprooted. The tornado moved into Edwards County. This tornado was spawned by the same supercell that produced the EF-2 tornado that tracked from Sims to Fairfield in Wayne County.
The tornado crossed into Edwards County from Wayne County. Numerous trees were snapped or uprooted. A new addition to a house was destroyed. An attached garage was destroyed, with two vehicles turned 180 degrees. Two 100-year-old barns were totally destroyed. Several 100-year-old trees were snapped or uprooted. Other residences in the area sustained minor damage. The estimated peak winds in this tornado were 130 mph. The maximum intensity was attained just west of Illinois Route 130, almost due north of Albion. A second shorter track EF-2 tornado occurred simultaneously just south of this tornado. Both tornadoes were witnessed on the ground at the same time. This tornado was spawned by the same supercell that produced the EF-2 tornado that tracked from Sims to Fairfield in Wayne County.
This tornado travelled just south of and nearly parallel to another EF-2 tornado. Two machine sheds were destroyed along with a barn. Several trees were snapped. More than one eyewitness saw both tornadoes on the ground at the same time. Peak winds were estimated near 110 mph. This tornado was spawned by the same supercell that produced the EF-2 tornado that tracked from Sims to Fairfield in Wayne County.
Downed tree limbs were reported.
Four homes were damaged, and two mobile homes were destroyed. One mobile home was thrown across the road and the frame was wrapped around a tree. One woman inside was injured. Another nearby mobile home was turned on its side. One home had part of the roof lifted off. The garage of the residence was destroyed, but most of the articles inside were left untouched. Debris from this residence was thrown several hundred yards. Several outbuildings were destroyed. Peak winds in this tornado were estimated near 125 mph. The peak intensity occurred almost due north of Mount Carmel. This tornado was spawned by the same supercell that produced EF-2 tornadoes in Wayne and Edwards Counties.
The funnel cloud was reported to be moving eastward.
The tornado crossed the Ohio River from McCracken County, Kentucky into Massac County, Illinois. Video of the tornado taken by a barge operator as it crossed the Ohio River indicated it was completely rain-wrapped. This long-track tornado attained its peak intensity as it came onshore into Brookport, a small community along the Ohio River. Peak winds here were estimated near 145 mph. About a half dozen mobile homes were obliterated. Dozens of mobile homes were destroyed, many of which were blown 100 feet or more. Three mobile home residents were killed. A 62-year-old woman died at a local hospital within hours of sustaining blunt force trauma injuries in the tornado. A 58-year-old woman died at her residence as a result of blunt force trauma injuries. A 56-year-old man also died of blunt force trauma injuries sustained at his residence. An exact injury count was unavailable, but local hospitals reported over two dozen injuries. The Metropolis hospital reported 15 victims were brought to the emergency room, with no patient admissions. Three patients were transferred to other hospitals by air or ambulance. Injuries ranged from cuts and scrapes to broken bones and head injuries. One home was leveled. Dozens of homes, garages, storage buildings, businesses, and other buildings were structurally damaged. Emergency management officials reported 233 residences were affected from Brookport east to the Pope County line. 130 of those homes were habitable with minor to moderate damage, 27 were uninhabitable, and 76 homes were destroyed. 184 were located in the city of Brookport, and 49 were outside the city limits. Several cars and a school bus were tossed around. Hundreds if not thousands of trees were snapped and uprooted. The tornado caused some minor damage to guard rails on the Ohio River bridge that carries traffic from Paducah to Brookport on U.S. Highway 45. The tornado continued east along Unionville Road, eventually crossing into Pope County. The total path length of this tornado was 42 miles. The parent supercell tracked from southeast Missouri across the Mississippi River through the Paducah area, then east to the Kentucky Lake area of western Kentucky.
The tornado crossed into Pope County from Massac County. The most intense damage in Pope County was rated EF-2 with estimated 130 mph peak winds. At least two mobile homes were completely destroyed. The mobile home units separated from their frame undercarriage and were rolled several times. The tornado continued east across the Ohio River into Livingston County, Kentucky. The total path length of this tornado was 42 miles. The parent supercell tracked from southeast Missouri across the Mississippi River through the Paducah area, then east to the Kentucky Lake area of western Kentucky.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Massac | 2013-11-17 | 58 | Female | Mobile/Trailer Home | Direct |
| Tornado, Massac | 2013-11-17 | 56 | Male | Mobile/Trailer Home | Direct |
| Tornado, Massac | 2013-11-17 | 63 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482713, 482714, 482715, 482716, 482669, 482680, 482624, 482626, 482670, 482620, 482622, 482623, 482673, 482625, 482671, 480989, 480990.